Iron is a mineral found in many over-the-counter supplements. Iron overdose occurs when someone takes more than the normal or recommended amount of this mineral. This can be by accident or on purpose.
Iron overdose is especially dangerous for children. A severe overdose can happen if a child eats adult multivitamins, such as prenatal vitamins. If the child eats too many pediatric multivitamins, the effect is usually minor.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Iron can be harmful in large amounts.
Iron is an ingredient in many mineral and vitamin supplements. Iron supplements are also sold by themselves. Types include:
Other products may also contain iron.
Below are symptoms of an iron overdose in different parts of the body.
AIRWAYS AND LUNGS
STOMACH AND INTESTINES
HEART AND BLOOD
Note: Symptoms may go away in a few hours, then return again after 1 day or later.
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Tests that may done include:
Treatment may include:
There is a good chance of recovery if the person's symptoms are gone 48 hours after the iron overdose. But, severe liver damage can occur 2 to 5 days after the overdose. Some people have died up to a week after an iron overdose. The more quickly the person receives treatment, the better the chance for survival.
Iron overdose can be very severe in children. Children may sometimes eat large amounts of iron pills because they look like candy. Many manufacturers have changed their pills so they no longer look like candy.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.